Sneddon-Wilkinson patient responds positively to efalizumab tx combination

August 1, 2007

Dermatologists from the Hospital Aeronáutico Central, Buenos Aires, Argentina, describe a patient with Sneddon-Wilkinson disease, which is notable for its association with visceral disease and response to efalizumab (Raptiva, Genentech). The patient has been maintained on a combination of systemic corticosteroid, cyclosporine and efalizumab for more than two years, with absence of skin lesions and control of her respiratory symptoms.

Key Points

Buenos Aires, Argentina - A group of dermatologists from Argentina have reported the case of a patient affected by Sneddon-Wilkinson disease, which they found particularly interesting because they believe it is the first description of this neutrophilic dermatosis being associated with pulmonary disease, and also because it demonstrates excellent response of the cutaneous and systemic manifestations to biologic therapy.

The patient presented to the dermatology clinic at the Hospital Aeronáutico Central, Buenos Aires, in 2002. She was a 66-year-old woman with a history of having developed shortness of breath in 1997 that was found to be associated with severe fibrotic lung disease. She was started on corticosteroids for her lung disease and eventually began using oxygen therapy because of dyspnea at rest.

When she presented with skin disease, she was started on dapsone. The eruption failed to respond and was refractory to multiple subsequent conventional treatments. Eventually, infliximab (Remicade, Centocor) was added to existing treatment with a corticosteroid and cyclosporine. The patient experienced rapid, dramatic improvement of her skin lesions, but quickly relapsed 15 days after receiving the second dose of infliximab.

Initiation of efalizumab (Raptiva, Genentech) resulted in slow but steady resolution of her skin and lung disease that has been maintained during more than two years of ongoing therapy, reports Nélida Raimondo, M.D., and colleagues.

"Sneddon-Wilkinson's syndrome is usually associated with high levels of circulating IgA and myeloproliferative disease. To our knowledge, this is the first report associating it with any type of visceral disease," says Dr. Raimondo, who is head of the department of dermatology, Hospital Aeronáutico Central, Buenos Aires.

"Our experience with this patient also reinforces the fact that treatment of Sneddon-Wilkinson's syndrome can be a challenge. Based on our favorable experience with efalizumab in this patient, we believe it should be considered as a therapeutic alternative for severe, chronic Sneddon-Wilkinson's syndrome unresponsive to standard treatment," she tells Dermatology Times.

Patient pre-treatment

When the patient presented to the dermatologists, she was severely ill and in distress, appearing with a pustular, circinate and generalized exanthema along with dyspnea. A skin biopsy was taken, and histopathological examination showed the presence of subcorneal pustules with the presence of a neutrophilic infiltrate in the epidermis and dermis. On immunostaining, the biopsy was IgA negative, and the serum was also negative for IgA gammopathy.

"Based on these findings, we could reject the diagnosis of IgA pemphigus," Dr. Raimondo says.

The patient was already being treated with corticosteroids and was started on dapsone, which has been suggested to be the treatment of choice for Sneddon-Wilkinson's syndrome. Although she initially had a good response to dapsone, she relapsed within a few days. After a continued trial of about two weeks, dapsone was discontinued, and treatment was started with azathioprine 50 mg/day. When that was ineffective, treatment was switched to cyclosporine 100 mg/day and an oral retinoid, but her condition only worsened. Infliximab was tried next.

"When the patient relapsed after the second dose of infliximab, we reasoned that because the neutrophilic infiltrate failed to respond to anti-TNF treatment and considering that the neutrophils are recruited by the lymphocytes, it might be better to block the initial activation of the lymphocytes. Therefore, we decided to try efalizumab, a biologic agent that has never been used as initial treatment in this disease," Dr. Raimondo says.

Efalizumab was administered subcutaneously at a dose of 1 mg/kg once weekly. The patient's skin lesions began to improve after the first dose and cleared completely after the third dose. In addition, her respiratory symptoms improved enough to allow discontinuation of oxygen.

Attempts to withdraw the corticosteroid, cyclosporine and efalizumab were made, but the disease rebounded. The patient has been maintained on that combination treatment for more than two years, with absence of skin lesions and control of her respiratory symptoms.

Disclosures: Dr. Raimondo and colleagues report no financial interest in any of the subject matter they discussed.